Florida, 2014Damaging Winds in Florida, March 29, 2014
March 29, 2014 · NWS MFL · 3 events in 2 counties and zones
S. along with a cold front in central Florida caused scattered showers and thunderstorms across south Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough over the southeast U.S. along with a cold front in central Florida caused scattered showers and thunderstorms across south Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 29, 3:42 PM EST, 58 minutes earlier.
Area forecast discussion, Mar 29, 3:42 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT SAT MAR 29 2014
.UPDATE...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11PM EDT FOR ALL OF
SOUTH FLORIDA.
&&
.PREV DISCUSSION... /ISSUED 220 PM EDT SAT MAR 29 2014/
SHORT TERM (TONIGHT-MONDAY NIGHT)...
STRONG MID LEVEL TROUGH CONTINUES TO RAPIDLY DEEPEN ACROSS THE
SOUTHEAST STATES WITH ITS ASSOCIATED COLD FRONT JUST WEST OF TLH AS
OF 16Z. TWO LARGE CLUSTERS OF TSRA DEVELOPED OVER THE EASTERN GULF
OF MEXICO IN RESPONSE TO STRONG MID/UPPER FORCING ALONG WITH STRONG
LOW LEVEL INFLOW. SPEAKING OF THE STRONG LOW LEVEL INFLOW, THE
PRESSURE GRADIENT ACROSS SOUTH FLORIDA HAS INCREASED MUCH MORE THAN
ANY MODEL FORECAST AND HAVE AMENDED ACCORDINGLY THE CWF TO PUT A
SCEC STATEMENT. SOME SURFACE WIND GUSTS OVER THE MAINLAND HAVE
GUSTED TO 30 KNOTS (MIA) WITH SEVERAL OTHER GUSTS OF 25 KNOTS OR
GREATER. AS OF CURRENT THINKING, THE SOUTHERN CLUSTER OF STORMS OVER
THE GULF HAS NOT MOVED MUCH PAST THE LOOP CURRENT. THE NORTHERN
CLUSTER APPEARS THE ONE THAT WILL HOLD TOGETHER AND AFFECT SOUTH
FLORIDA LATER THIS AFTERNOON AND THIS EVENING. THE HRRR, WHICH HAS
DONE VERY WELL THIS MORNING, SHOWS THE LINE MOVING INTO GLADES AND
HENDRY COUNTIES AROUND 20Z. AT THAT SAME TIME, IT IS NOW SHOWING
A FEW SMALL CELLS DEVELOPING AHEAD OF THE MAIN LINE ALONG THE EAST
COAST AND THEN THE LINE MOVES THROUGH THE EAST COAST METRO AREA
AROUND 01-03Z THIS EVENING BUT AT WEAKENING STATE. SO IT STILL
APPEARS THE BIGGEST THREAT FOR STRONG WIND GUSTS AND SMALL HAIL
WILL BE THE LAKE OKEECHOBEE REGION LATE THIS AFTERNOON INTO EARLY
THIS EVENING.
THE WEATHER AHEAD OF THE COLD FRONT WILL MOVE OFF THE SOUTHEAST
COAST BY LATE THIS EVENING AND THE COLD FRONT WILL MOVE INTO THE
LAKE REGION AFTER MIDNIGHT AND INTO THE ATLANTIC BY SUNRISE SUNDAY
MORNING. A MUCH DRIER AIRMASS WILL THEN FILTER DOWN THE PENINSULA
BEHIND THE FRONT WITH A MOSTLY CLEAR SKY ON SUNDAY AND SLIGHTLY
COOLER TEMPERATURES WITH MAXIMUMS SUNDAY AFTERNOON IN THE UPPER 70S
TO LOWER 80S AND MINIMUMS SUNDAY NIGHT/MONDAY MORNING RANGING FROM
THE MID 50S WEST OF THE LAKE TO THE LOWER 60S ALONG THE SOUTHEAST
COAST. IT WILL REMAIN A LITTLE COOLER AND DRIER THROUGH MONDAY NIGHT
AS THE UPPER FLOW REMAINS NORTHWESTERLY AND SURFACE HIGH PRESSURE
CENTERS OVER THE PENINSULA.
LONG TERM (TUESDAY-SATURDAY)...
THE EXTENDED PERIOD WILL BE DOMINATED BY A DEEP LAYER RIDGE AS UPPER
RIDGE BUILDS ACROSS THE REGION AS STRONG LOW PRESSURE DEVELOPS OVER
THE WESTERN U.S. AND THEN MOVES INTO THE CENTRAL STATES. THE SURFACE
RIDGE WILL SHIFT EAST INTO THE ATLANTIC WHICH WILL ALLOW FOR
MODIFYING TEMPERATURES AND SLOWLY INCREASING HUMIDITY. BY THE END
OF THE WEEK INTO THE UPCOMING WEEKEND, TEMPERATURES WILL BE BACK
TO ABOVE AVERAGE FOR EARLY APRIL.
MARINE...
UPDATED THE WIND GRIDS EARLIER TO ACCOUNT FOR STRONGER WINDS THAN
HAD PREVIOUSLY BEEN FORECAST HOISTING A SCEC STATEMENT AND THE
12Z GFS CAUGHT ON TO THE ERROR AND CORRECTED ITS FORECAST. THESE
WINDS HAVE BEGUN TO DIMINISH AS THE HIGH PRESSURE SHIFTS EAST IN
RESPONSE TO THE APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS
WILL BE RAPIDLY ON THE INCREASE LATER THIS AFTERNOON INTO THE
EARLY EVENING AS STRONG THUNDERSTORMS OVER THE EASTERN GULF OF
MEXICO AND CENTRAL FLORIDA MOVE INTO THE LOCAL WATERS. THE COLD
FRONT WILL MOVE OFF THE SOUTHEAST COAST LATE TONIGHT WITH HIGH
PRESSURE BUILDING BEHIND THE FRONT. THERE WILL BE SHORT-LIVED WIND
AND SEA SURGE ON SUNDAY INTO EARLY MONDAY BEFORE AGAIN DIMINISHING
THROUGH MID-WEEK.
FIRE WEATHER...
A MUCH DRIER AIRMASS WILL MOVE INTO SOUTH FLORIDA SUNDAY AND
MONDAY WITH RELATIVE HUMIDITY BOTH SUNDAY AND MONDAY AFTERNOON
LOWERING TO BELOW 30 PERCENT OVER MUCH OF THE AREA. HOWEVER,
ENERGY RELEASE COMPONENT VALUES REMAIN WELL UNDER 30 SO RED FLAG
CONDITIONS ARE NOT EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 69 76 58 75 / 40 10 0 0
FORT LAUDERDALE 71 78 62 77 / 60 10 0 0
MIAMI 71 79 62 78 / 60 10 0 0
NAPLES 67 75 57 77 / 40 10 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH 43 IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR GLADES, HENDRY, PALM BEACH, COLLIER, BROWARD, MIAMI-
DADE, MAINLAND MONROE COUNTIES, AND LAKE OKEECHOBEE.
AM...SEVERE THUNDERSTORM WATCH 43 IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR ALL OF THE REGIONAL ATLANTIC COASTAL WATERS INCLUDING
BISCAYNE BAY.
GM...SEVERE THUNDERSTORM WATCH 43 IN EFFECT UNTIL
11 PM EDT THIS EVENING FOR ALL OF THE REGIONAL GULF WATERS.
&&
SHORT TERM...23/SK
LONG TERM....57/DG
Hazardous weather outlook, Mar 29, 3:58 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
458 PM EDT SAT MAR 29 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
458 PM EDT SAT MAR 29 2014
...SEVERE THUNDERSTORM WATCH ALL OF SOUTH FL UNTIL 11 PM THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA
THIS EVENING, A FEW OF WHICH COULD BECOME SEVERE. THE MAIN
THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS.
WIND: THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
TO 70 MPH.
TORNADOES: AN ISOLATED TORNADO IS POSSIBLE ACROSS SOUTH FLORIDA
THIS EVENING.
HAIL: A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL.
RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS FOR
THE ATLANTIC AND GULF BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
BAXTER
In the hours before
Special weather statement, Mar 29, 4:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
510 PM EDT SAT MAR 29 2014
FLZ063-066-069-070-292200-
INLAND COLLIER COUNTY FL-HENDRY FL-GLADES FL-
COASTAL COLLIER COUNTY FL-
510 PM EDT SAT MAR 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 600 PM EDT...
AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS MOVING TOWARD COLLIER...HENDRY...AND GLADES
COUNTIES...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NAPLES...IMMOKALEE...MARCO ISLAND...LA BELLE...PALMDALE...DEVILS
GARDEN...OCHOPEE...CHOKOLOSKEE...EVERGLADES CITY...BONITA SPRINGS...
EAST NAPLES...GOLDEN GATE...MILES CITY...FELDA...HENDRY
CORRECTIONAL...ROYAL PALM HAMMOCK...MARCO ISLAND AIRPORT...MIDDLE
CAPE SABLE...NORTHWEST CAPE SABLE AND LITTLE TORCH KEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY NIGHT.
LAT...LON 2637 8174 2640 8170 2640 8169 2643 8156
2703 8156 2704 8127 2666 8109 0 8174
2598 8174 2611 8181 2633 8185
TIME...MOT...LOC 2108Z 259DEG 39KT 2680 8180 2656 8180 2632 8196
KONARIKThunderstorm Wind, Collier
- When
- March 29, 4:40 PM EST
- Where
- Collier County, 10.81 mi SSW of Corkscrew
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.318, -81.591
A trained spotter 1 mile north of Orangetree reported shingles were ripped off the roof of a house along with a 30-foot Royal Palm Tree uprooted. Another Royal Palm Tree was broke in half.
Thunderstorm Wind, Palm Beach
- When
- March 29, 5:00 PM EST
- Where
- Palm Beach County, 1.85 mi SE of Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 26.650, -80.230
A playhouse was blown to pieces across the yard and fan blades were blown off an outside porch. This was relayed through social media and located 2 miles east-southeast of Wellington.
Thunderstorm Wind, Palm Beach
- When
- March 29, 5:10 PM EST
- Where
- Palm Beach County, 3.42 mi SSW of Florida Gardens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 26.573, -80.146
An amateur radio operator reported branches and signs down at the intersection of Jog Road and Hypoluxo Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, March 29, 20142 deaths · 1 event
- Wildfire in Texas, March 29, 2014$340,000 · 1 event
- Winter Storm in New York, March 29 to 30, 2014$154,000 · 8 events
- Hail and Damaging Winds in Florida, March 29, 2014$113,000 · 1 in hail · 8 events
- Strong Wind in Massachusetts, March 29 to 30, 2014$100,000 · 1 event
- Winter Storm and Winter Weather in New York, March 29 to 30, 2014$60,000 · 9 events
- Blizzard and Winter Storm in Montana, March 29 to 31, 201411 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20148 events
- High Wind in North Carolina, March 29 to 30, 201456 kt wind · 8 events
- Tornadoes in North Carolina, March 29, 2014$13,000 · EF0 · 2 events
- Flooding in New Jersey, March 29 to 31, 20147 events
- Winter Storm and High Wind in Wyoming, March 29 to 30, 201477 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498210, 498212, 498213.